×

zbMATH — the first resource for mathematics

A justification of the Marguerre-von Kármán equations. (English) Zbl 0633.73069
In two particular cases of the mathematical problem of nonlinear thin elastic shells, the authors show, without any a priori assumptions, that the solution is of a Kirchhoff-Love (K-L) type for the displacements, while the stresses are affine in the normal coordinate. These particular cases, which make the demonstrations possible, are those of shallow shells either with a clamped boundary, or with admissible boundary displacements parallel to the given plane of the middle surface boundary, the so-called Marguerre-Von Kármán problem.
The method follows globally that one already utilized by the first author and P. Destuynder for linear and nonlinear plates [e.g. Comput. Methods Appl. Mech. Engin. 17-18, 227-258 (1979; Zbl 0405.73050) and J. Mec. Paris 18, 315-344 (1979; Zbl 0415.73072)], i.e. an asymptotic method applied to the mixed variational three-dimensional principle of Hellinger-Reissner, the small parameter being the thickness \(\epsilon\) of the shell. The shallowness assumption which insures the orientation preserving condition of the maps, is such that the normal coordinate and normal deflection be of order of \(\epsilon\).
The demonstration is given by several theorems, for the two cases under consideration. The first step defines consistent orders of magnitude for the unknowns and data, and provides the leading terms of the variational equations. The next step shows the equivalence of the problem with a two- dimensional (2-D) one for the middle surface. The proof is carried out in the isotropic case by considering successively the equations relative to each unknown component. The results are that the displacement is of a K-L type and the tangential stresses affine in the normal coordinate, the coefficients being the membrane and bending surface stresses, which are thus made conspicuous. Then the other stress components are calculated in terms of the 2-D solution. The last step shows the equivalence to the second boundary value problem of Marguerre-Von Kármán equations by the use of a Airy stress function under global boundary closure conditions for the given loads. The equations are not too much complicated and the solution is shown to be unique. Existence is not treated but good references are given.
To summarize, the author has shown that the classical assumptions are confirmed i.e. K-L type for the displacements, linear, quadratic, or cubic variations of the stress components, depending on the case, with respect to the normal coordinate, as in case of plates. In conclusion, this article devoted to a difficult mathematical and attractive problem is particularly clear. The proofs are easily followed with precise assumptions, functional spaces, and details. Having chosen restrictive conditions for sake of rigour, the author provides a mathematical justification for the nonlinear case of the classical thin shell assumptions. May we think that there remains some doubt in more general cases?
Reviewer: R.Valid

MSC:
74K15 Membranes
74S30 Other numerical methods in solid mechanics (MSC2010)
74G30 Uniqueness of solutions of equilibrium problems in solid mechanics
74H25 Uniqueness of solutions of dynamical problems in solid mechanics
46N99 Miscellaneous applications of functional analysis
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Adams, R.A. (1975): Sobolev spaces. New York: Academic Press · Zbl 0314.46030
[2] Antman, S.S. (1976): Ordinary differential equations of nonlinear elasticity, II: Existence and regularity theory for conservative boundary value problems. Arch. Rat. Mech. Anal. 61, 353-393 · Zbl 0354.73047
[3] Ball, J.M. (1977): Convexity conditions and existence theorems in nonlinear elasticity. Arch. Rat. Mech. Anal. 63, 337-403 · Zbl 0368.73040
[4] Berger, M.S. (1967): On von K?rm?n’s equations und the buckling of a thin elastic plate I. Comm. Pure Appl. Math. 20, 687-718 · Zbl 0162.56405
[5] Berger, M.S. (1977): Nonlinearity and functional analysis. New York: Academic Press · Zbl 0368.47001
[6] Berger, M.S.; Fife, P.C. (1968): von K?rm?n’s equations und the buckling of a thin elastic plate, II. Comm. Pure Appl. Math. 21, 227-247 · Zbl 0162.56501
[7] Caillerie, D. (1980): The effect of a thin inclusion of high rigidity in an elastic body, Math. Meth. in the Appl. Sci. 2, 251-270 · Zbl 0446.73014
[8] Ciarlet, P.G. (1980): A justification on the von Karman equations. Arch. Rat. Mech. Anal. 73, 349-389 · Zbl 0443.73034
[9] Ciarlet, P.G. (1985): Elasticit? tridimensionnelle. Paris: Masson · Zbl 0572.73027
[10] Ciarlet, P.G. (1986): Mathematical elasticity, vol. 1. Amsterdam: North-Holland
[11] Ciarlet, P.G.; Destuynder, P. (1979a): A justification of the two-dimensional linear plate model. J. Mecanique 18, 315-344 · Zbl 0415.73072
[12] Ciarlet, P. G.; Destuynder, P. (1979b): A justification of a nonlinear model in plate theory. Comp. Methods Appl. Mech. Eng. 17/18, 227-258 · Zbl 0405.73050
[13] Ciarlet, P.G.; Kesavan, S. (1980): Two-dimensional approximations of three-dimensional eigenvalues in plate theory. Comput. Methods Appl. Mech. Eng. 26, 149-172 · Zbl 0489.73057
[14] Ciarlet, P.G.; Paumier, J.C. (1985): Une justification des ?quations de Marguerre-von K?rm?n pour les coques peu profondes. Paris: C.R. Acad. Sci. 301, S?r. 1, 857-860 · Zbl 0594.73066
[15] Ciarlet, P.G.; Rabier, P. (1980): Les equations de von K?rm?n. Lectures notes in mathematics, vol. 826. Berlin, Heidelberg, New York: Springer · Zbl 0433.73019
[16] Davet, J.L. (1985): Justification de mod?les de plaques non lin?aires pour des lois de comportement g?n?rales. Mod?lisation et Analyse Num?r. (to appear)
[17] Deny, J.; Lions, J.-L. (1953): Les espaces du type de Beppo Levi. Ann. Institut Fourier (Grenoble) V, 305-370 · Zbl 0065.09903
[18] Destuynder, P. (1980): Sur une justification des mod?les de plaques et de coques par les m?thodes asymptotiques. Thesis, Universit? Pierre et Marie Curie, Paris
[19] Destuynder, P. (1981): Comparaison entre les mod?les tridimensionnels et bidimensionnels de plaques en ?lasticit?. RAIRO Analyse Num?r. 15, 331-369 · Zbl 0479.73042
[20] Destuynder, P. (1986): Une th?orie asymptotique des plaques minces en elasticit? lin?aire. Paris: Masson · Zbl 0627.73064
[21] Dikmen, M. (1982): Theory of thin elastic shells. Boston: Pitman · Zbl 0478.73043
[22] Germain, P. (1972): M?canique des milieux continus, Tome 1. Paris: Masson · Zbl 0242.73005
[23] Green, A.E.; Zerna, W. (1968): Theoretical elasticity. University Press, Oxford
[24] Gurtin, M.E. (1981): Introduction to continuum mechanics. New York: Academic Press · Zbl 0559.73001
[25] Hanyga, A. (1985): Mathematical theory of non-linear elasticity. Warszawa: Polish Sci. and Chichester: Ellis Horwood · Zbl 0561.73011
[26] von Karman, T.; Tsien, H.S. (1939): The buckling of spherical shells by external pressure. J. Aero. Sci. 7 · JFM 65.1489.02
[27] Kesavan, S.; Srikanth, P.N. (1984): On the Dirichlet problem for the Marguerre equations, to appear · Zbl 0515.35016
[28] Koiter, W.T. (1970): On the nonlinear theory of thin elastic shells, Part 111, Proc. Kond. Ned. Akad. Wetensch B69 · Zbl 0213.27002
[29] Ladyzhenskaya, O.A. (1969): The mathematical theory of viscous incompressible flows. New York: Gordon & Breach · Zbl 0184.52603
[30] Lions, J.L. (1973): Perturbations singuli?res dans les problems aux limites et en contr?le optimal. Lecture notes in mathematics, vol. 323. Berlin, Heidelberg, New York: Springer · Zbl 0268.49001
[31] Marguerre, K. (1938): Zur Theorie der gekr?mmten Platte gro?er Form?nderung. In: Proc. of the Fifth Intern. Congr. for Appl. Mech., pp. 93-101 · JFM 65.0946.01
[32] Marsden, J.E.; Hughes, T.J.R. (1983): Mathematical foundations of elasticity. Englewood Cliffs: Prentice-Hall · Zbl 0545.73031
[33] Ne?as, J. (1967): Les methodes directes en th?orie des equations elliptiques. Paris: Masson
[34] Paumier, J.C. (1985): Thesis, Universit? Pierre et Marie Curie
[35] Rao Bo Peng (1986) : (to appear)
[36] Raoult, A. (1985): Construction d’un mod?le d’?volution de plaques avec terme d’inertie de rotation. Annali di Matematica Pura ed Applicata CXXXIX, 361-400 · Zbl 0596.73033
[37] Rupprecht, G. (1981): A singular perturbation approach to nonlinear shell theory, Rocky Mountain J. Math. 11, 75-98 · Zbl 0468.73075
[38] Schwartz, L. (1967): Cours d’analyse. Paris: Hermann · Zbl 0171.01301
[39] Stoker, J.J. (1968): Nonlinear elasticity. New York: Gordon and Breach · Zbl 0187.45801
[40] Temam, R. (1977): Navier-stokes equations. Amsterdam: North-Holland · Zbl 0383.35057
[41] Truesdell, C.; Noll, W. (1965): The non-linear field theories of mechanics. In: Handbuch der Physik, vol. III/3. Berlin, Heidelberg, New York: Springer · Zbl 0779.73004
[42] Wang, C.-C.; Truesdell, C. (1973): Introduction to rational elasticity. Groningen: Noordhoff · Zbl 0308.73001
[43] Washizu, K. (1975): Variational methods in elasticity and plasticity, second ed. Oxford: Pergamon · Zbl 0339.73035
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.